THE drug regulator has told GPs to stop giving patients a second dose of a vaccine that protects against pneumococcal disease, after more than 80 Australians suffered severe reactions, including severe swelling and abcesses.
The Therapeutic Goods Administration said it was investigating what could have caused 178 reports of reactions to the Pneumovax 23 vaccine, which is meant to protect against a potentially life-threatening bacterial infection that can cause meningitis and death and is mainly given to adults.
Of the 178 reaction reports made from January 1 to April 14, 169 related to reactions at the injection site, of which 82 were deemed severe, and included the skin inflammation cellulitis, swelling from the shoulder to the elbow and abcesses.
In a statement, the TGA said that although such reactions were specifically mentioned as possible side-effects in the information provided with the vaccine, the sheer number had triggered the agency's concern...
The latest scare follows an earlier incident with the same vaccine in March, when the TGA ordered a recall of one specific batch after a cluster of seven patients reported similar reactions.